Michigan, 2012Hail in Michigan, September 22, 2012
September 22, 2012 · NWS GRR · 3 events in 2 counties and zones
Unseasonably cold air coming across relatively warm Lake Michigan waters resulted in an unstable situation in which several cold air funnel clouds developed. In addition a strong thunderstorm produced hail up to seven eighths inch in diameter in Kalamazoo county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably cold air coming across relatively warm Lake Michigan waters resulted in an unstable situation in which several cold air funnel clouds developed. In addition a strong thunderstorm produced hail up to seven eighths inch in diameter in Kalamazoo county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 22, 6:43 AM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 22, 6:43 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
743 AM EDT SAT SEP 22 2012
.SYNOPSIS...
ISSUED AT 330 AM EDT SAT SEP 22 2012
IT WILL BE UNSEASONABLY COOL TODAY WITH BRISK NORTHWEST WINDS AND
HIGHS ONLY IN THE 50S. THE COLD AIR COMING ACROSS THE GREAT LAKES
WILL CREATE NUMEROUS RAIN SHOWERS. SOME THUNDERSTORMS ARE ALSO
EXPECTED TODAY WHICH MAY CONTAIN SMALL HAIL. NEAR NORMAL
TEMPERATURES WILL RETURN EARLY NEXT WEEK.
&&
.SHORT TERM...(TODAY THROUGH MONDAY AFTERNOON)
ISSUED AT 330 AM EDT SAT SEP 22 2012
THE DEEP UPPER LEVEL TROUGH AND H8 TEMPS DOWN TO NEAR 0C IN
CONJUNCTION WITH A STRONG PV ANOMALY SWINGING DOWN FROM THE NW LATER
TODAY WILL BRING RAIN SHOWERS TODAY. WE ALSO HAVE A CHC OF
TSTORMS IN THE FCST TODAY GIVEN THE COLD POOL OF AIR ALOFT AND
ISOLATED TO SCATTERED STORMS THAT HAVE ALREADY BEEN ONGOING
OVERNIGHT. THE STRONGEST STORMS WILL LIKELY CONTAIN SMALL HAIL GIVEN
FREEZING LEVELS DOWN TO 5 KFT.
NW FLOW LAKE EFFECT SHOWERS ARE ANTICIPATED TONIGHT INTO SUNDAY WITH
AREAS FROM NEAR BIV SOUTH ALONG THE COAST TO SOUTH HAVEN FAVORED FOR
MORE SIGNIFICANT LAKE EFFECT SHOWERS WHERE INVERSION HEIGHTS STAY
HIGHER AND GIVEN THE NW FLOW. FAIR WX WILL RETURN SUNDAY NIGHT
THROUGH MONDAY AS THE UPPER TROUGH AXIS SHIFTS EAST AND SFC HIGH
PRESSURE CENTERED SOUTH OF OUR AREA TAKES HOLD.
.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 330 AM EDT SAT SEP 22 2012
THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE RISK FOR SHOWERS
TUE INTO TUE NIGHT. OVERALL THE TRENDS SUGGESTS LESS OF A POTENTIAL.
MODELS DO ADVERTISE ANOTHER MID LEVEL WAVE PIVOTING AROUND THE DEEP
UPPER LOW OVER HUDSON BAY. THIS WAVE IS SHOWN TO TRACK FURTHER
NORTH WITH THE 00Z RUNS. THE UKMET DOES SHOW A FURTHER SOUTH TRACK
AS COMPARED TO THE OTHER MODELS. THE FIM ALSO DRAWS UP SOME DECENT
GULF MOISTURE INTO THE IN/OH REGION WHICH OVERRUNS THE COLDER AIR
DOWN LOW LEADING TO CLOUDS AND SHOWERS IN THIS TIMEFRAME. SO AT
THIS POINT WILL KEEP A LOW CHANCE GOING FOR SHOWERS...AND CONTINUE
TO MONITOR TRENDS.
A WARM UP IS ADVERTISED FOR THE END OF THE WEEK. WILL KEEP FORECAST
TEMPS RELATIVELY CLOSE TO NORMAL VALUES. HOWEVER WE ARE STILL IN
THE FRONTAL ZONE. AS A RESULT IF ENOUGH MOISTURE IS PRESENT...MAY
END OF SEEING SOME CLOUDS AND PERHAPS SHOWERS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 708 AM EDT SAT SEP 22 2012
AREA OF LOW PRESSURE TRACKING THROUGH WI...WILL IMPACT THE TAF
SITES TODAY. MVFR CONDITIONS ARE LIKELY TO OCCUR. THIS SYSTEM
WILL BRING SHOWERS AND THUNDERSTORMS WITH IT...ESPECIALLY FOR
SOUTHERN TAF SITES KAZO...KBTL AND KJXN. AFT 20Z LOOKS LIKE THIS
FEATURE WILL MOVE EAST OF KJXN...BUT THE ATMOSPHERE REMAINS
UNSTABLE WHICH SUPPORTS A RISK FOR THUNDERSTORMS. A LOW RISK FOR
IFR EXISTS...BUT CONFIDENCE IS NOT HIGH ENOUGH TO GO WIDESPREAD
WITH THOSE CONDITIONS. GIVEN THE LOW FREEZING LEVELS...HAIL COULD
ACCOMPANY ANY OF THE CONVECTIVE CELLS.
&&
.MARINE...
ISSUED AT 330 AM EDT SAT SEP 22 2012
WINDS AND WAVES WILL STAY HAZARDOUS TO SMALL CRAFT THROUGH THE
WEEKEND. THE COLD AIR WILL ALSO SUPPORT THE POTENTIAL FOR
WATERSPOUTS. ONE WATERSPOUT WAS ALREADY REPORTED OVERNIGHT ABOUT A
MILE WEST OF PERE MARQUETTE CITY BEACH IN MUSKEGON.
&&
.HYDROLOGY...
ISSUED AT 330 AM EDT SAT SEP 22 2012
ADDITIONAL QPF AMOUNTS OF A QUARTER TO HALF AN INCH WILL NOT CAUSE
ANY HYDRO ISSUES. THE HIGHEST QPF WITH LOCALLY HIGHER AMOUNTS NEAR
ONE INCH SHOULD BE SW OF GRR IN NW FLOW FAVORED AREAS TODAY.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR LMZ844>849.
&&
SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...LAURENS
MARINE...LAURENS
Hazardous weather outlook, Sep 22, 4:04 AM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
504 AM EDT SAT SEP 22 2012
MIZ037>040-043>046-050>052-056>059-064>067-071>074-230915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
504 AM EDT SAT SEP 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AN ISOLATED SEVERE THUNDERSTORM COULD PRODUCE HAIL TO AROUND AN
INCH IN DIAMETER MAINLY THIS AFTERNOON. THUNDERSTORMS ARE
FORECASTED FOR BOTH TODAY AND TONIGHT. ANY THUNDERSTORM WILL BE
CAPABLE OF SMALL HAIL...CLOUD TO GROUND LIGHTNING STRIKES AND WIND
GUSTS TO 30 MPH. THE MAIN STORM MOTION TODAY WILL BE EAST AT 30
MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-230915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
504 AM EDT SAT SEP 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT.
A RISK FOR WATERSPOUTS EXISTS THROUGH TONIGHT.
AN ISOLATED SEVERE THUNDERSTORM COULD PRODUCE HAIL TO AROUND AN
INCH IN DIAMETER MAINLY THIS AFTERNOON. THUNDERSTORMS ARE
FORECASTED FOR BOTH TODAY AND TONIGHT. ANY THUNDERSTORM WILL BE
CAPABLE OF SMALL HAIL...CLOUD TO WATER LIGHTNING STRIKES AND WIND
GUSTS TO 30 MPH. THE MAIN STORM MOTION TODAY WILL BE SOUTHEAST AT 30
MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH
SUNDAY. WATERSPOUTS WILL ALSO BE POSSIBLE INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MJS
In the hours before
Local storm report, Sep 22, 5:19 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
619 AM EDT SAT SEP 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL 2 NW KALAMAZOO 42.31N 85.62W
09/22/2012 E0.25 INCH KALAMAZOO MI TRAINED SPOTTER
VERY SMALL HAIL REPORTED TO BE LESS THAN PEA SIZE.
&&
DUKELocal storm report, Sep 22, 5:39 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
639 AM EDT SAT SEP 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM WATER SPOUT 5 W MUSKEGON 43.23N 86.35W
09/21/2012 MUSKEGON MI 911 CALL CENTER
A WATER SPOUT WAS SEEN ABOUT 1 MILES WEST OF PERE
MARQUETTE CITY BEACH IN MUSKEGON JUST BEFORE MIDNIGHT.
&&
DUKEFunnel Cloud, Van Buren
- When
- September 22, 7:55 AM EST to 8:05 AM EST
- Where
- Van Buren County, 0.51 mi W of South Haven
- Reported by
- Law Enforcement
- Coordinates
- 42.400, -86.280
Law enforcement near South Haven passed along numerous reports of funnel clouds during the mid morning between 8:55 and 9:05 a.m.
Hail, Kalamazoo
- When
- September 22, 9:45 AM EST to 9:49 AM EST
- Where
- Kalamazoo County, 1.02 mi W of Kalamazoo to 0.86 mi NE of Vicksburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.280, -85.590
Trained spotters reported that an isolated strong thunderstorm produced seven eighths inch diameter hail near Vicksburg and Kalamazoo.
Funnel Cloud, Van Buren
- When
- September 22, 5:35 PM EST
- Where
- Van Buren County, 0.51 mi W of South Haven
- Reported by
- State Official
- Coordinates
- 42.400, -86.280
The Van Buren 911 center passed along a report that a funnel cloud was spotted near the Blue Star Highway in South Haven.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, September 22, 2012$1.2 million · 1 in hail · 47 events
- Damaging Winds in Ohio, September 22, 2012$177,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Ohio, September 22, 2012$66,000 · 1 in hail · 10 events
- Damaging Winds in Ohio, September 22, 2012$50,000 · 50 kt wind · 3 events
- Strong Wind in New York, September 22, 2012$23,000 · 3 events
- High Surf in Hawaii, September 22 to 24, 201211 events
- Hail and Damaging Wind in Pennsylvania, September 22, 2012$8,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in Lake Ontario, September 22, 20122 events
- High Wind in Alaska, September 22, 201275 kt wind · 2 events
- Hail in Indiana, September 22, 20120.88 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 22, 20121 event
- Damaging Wind in New York, September 22, 2012$10,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409583, 409587, 409584.